Louisiana, 2012

Hail in Louisiana, April 5, 2012

April 5, 2012 · NWS SHV · 6 events in 4 counties and zones

Strong to severe thunderstorms formed around the base of the upper low that was spinning over Eastern Oklahoma and Western Arkansas across a surface boundary. Large hail occurred with the storms that developed across Southern Arkansas and Northern Louisiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Strong to severe thunderstorms formed around the base of the upper low that was spinning over Eastern Oklahoma and Western Arkansas across a surface boundary. Large hail occurred with the storms that developed across Southern Arkansas and Northern Louisiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 4, 8:22 PM CST, 3 hours 53 minutes earlier.

Area forecast discussion, Apr 4, 8:22 PM CST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
922 PM CDT WED APR 4 2012

.DISCUSSION...

ISOLATED SHOWER ACTIVITY IS BEING OBSERVED IN THE EXTREME NORTHERN
AND SOUTHERN SECTIONS OF THE CWA THIS EVENING. WEAK DISTURBANCES
PASSING ACROSS THE AREA AS THEY ROTATE AROUND THE UPPER LOW THAT
IS STILL OVER OKLAHOMA IS ACTUALLY GENERATING THIS ACTIVITY. THE
CURRENT FORECAST COVERS THIS ACTIVITY WITH 20 CENTS AND THAT FITS
PERFECTLY. THE SHV AND JAN EVENING SOUNDINGS BOTH SHOW A DECENT
AMOUNT OF DRY AIR IN THE MID LEVELS...THUS DECENT CONVECTION WILL
BE HARD TO GET THIS EVENING. SHOWER ACTIVITY WILL INCREASE AS IT
SHIFTS EAST OVERNIGHT...WITH ONLY AN ISOLATED THUNDERSTORM OR TWO
POSSIBLE. DRY AIR AND LACK OF LIFT WILL LIMIT ANY STRONG
CONVECTION. THE CURRENT FORECAST HAS A GOOD HANDLE ON THE
OVERNIGHT SITUATION...THUS NO UPDATE NEEDED THIS EVENING.

ELEVEN

&&

.AVIATION...

WELL DEFINED UPPER LOW MOVG SLOWLY EAST ACROSS CENTRAL OK...AS ONLY
VERY SLIGHTLY TILTED WITH RESPECT TO SFC LOW. ISOLD CONVECTION
DELAYED FROM PEAK HEATING...AND NOW JUST BEGINNING TO DEVELOP JUST
SE OF THE COLD CORE CENTER. SOME OF THIS ACTIVITY COULD INCREASE
OVER SE OK...AND ALONG RED RIVER VALLEY...BUT MAY REMAIN NORTH OF
AREAL TERMINALS. MEANWHILE...A WIDER ARCH OF SCATTERED CONVECTION
ALSO ON INCREASE WELL FURTHER TO THE SE OF THIS LOW...WITH LIGHT
SHOWERS DEVELOPING BTWN THE MS RIVER...AND KELD AND KMLU TERMINALS.
STGR TSTMS DEVELOPING NEAR GULF COAST. CUMULUS FIELD SUGGEST THIS
ACTIVITY MAY DEVELOP AS FAR NORTH AND WEST AS FROM A LINE FROM
LUFKIN TX TO NATCHITOCHES AND RUSTON LA. SKY COVER MAY REMAIN MOSTLY
SKC BTWN THESE TWO AREAS OF CONVECTION...WET GROUND AND LIGHT WINDS
MAY ALLOW FOR PATCHY FOG OVERNIGHT. WEAK COOL FRONT EAST OF
PANHANDLES BRING WIND SHIFT FOR WNW WINDS NEAR 10 KTS DURG DAY
THURSDAY. FROPA MAY BRING SCT CUMULUS FIELD ACROSS MUCH OF AREA DURG
DAY THURSDAY ALSO. /VII/

&&

.PREVIOUS POINT TEMPS/POPS...
SHV  58  80  57  79  55 /  30  10   0   0   0
MLU  60  81  56  75  50 /  40  20   0   0   0
DEQ  51  76  53  74  49 /  20  10   0   0   0
TXK  55  77  55  74  51 /  20  10   0   0   0
ELD  56  79  54  74  47 /  30  20   0   0   0
TYR  56  79  57  79  57 /  10  10   0   0   0
GGG  57  79  55  79  55 /  10  10   0   0   0
LFK  59  83  57  82  57 /  20  10   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

11/07
Hazardous weather outlook, Apr 4, 11:10 AM CST, 13 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1210 PM CDT WED APR 4 2012

ARZ050-051-059>061-070>073-LAZ001>006-010>012-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>153-165-166-051100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-MCCURTAIN-BOWIE-FRANKLIN-
TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-
CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
1210 PM CDT WED APR 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
TONIGHT ACROSS THE REGION...AS A STRONG UPPER LEVEL STORM SYSTEM
BEGINS TO SHIFT EAST FROM OKLAHOMA INTO ARKANSAS. WHILE ORGANIZED
SEVERE WEATHER IS NOT EXPECTED...SOME OF THESE STORMS COULD
PRODUCE SMALL HAIL...WITH THE THUNDERSTORMS DIMINISHING FROM
NORTHWEST TO SOUTHEAST THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

LAZ013-014-017>022-TXZ167-051100-
JACKSON-OUACHITA-SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-
LA SALLE-SABINE TX-
1210 PM CDT WED APR 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA AND EAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS MAY DEVELOP LATE THIS
AFTERNOON AND EVENING OVER THE LOWER PORTIONS OF TOLEDO BEND
COUNTRY INTO THE SOUTHERN SECTIONS OF NORTHCENTRAL LOUISIANA...AS
AN UPPER LEVEL DISTURBANCE LIFTS NORTHEAST ACROSS THE REGION AHEAD
OF A STRONG UPPER LEVEL STORM SYSTEM THAT WILL SHIFT EAST INTO
ARKANSAS FROM OKLAHOMA. ISOLATED SEVERE THUNDERSTORMS CAN NOT BE
RULED OUT...BUT WILL BE DEPENDENT ON THE EXTENT OF INSTABILITY
THAT DOES DEVELOP LATE THIS AFTERNOON AND EVENING. SHOULD THESE
THUNDERSTORMS DEVELOP...DAMAGING WINDS AND LARGE HAIL ARE THE
PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS
NORTHCENTRAL LOUISIANA THURSDAY MORNING...ON THE SOUTH SIDE OF THE
UPPER LEVEL STORM SYSTEM AS IT MOVES INTO THE MID SOUTH REGION.
WHILE ORGANIZED SEVERE WEATHER IS NOT EXPECTED...SOME OF THESE
STORMS COULD PRODUCE SMALL HAIL...WITH THIS THREAT DIMINISHING BY
THURSDAY AFTERNOON WITH THE DEPARTURE OF THIS SYSTEM.

NO ADDITIONAL HAZARDOUS WEATHER IS EXPECTED THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO PERSONNEL...MAY BE NEEDED LATE THIS AFTERNOON AND EVENING
OVER THE SOUTHERN SECTIONS OF NORTHCENTRAL LOUISIANA.

15

In the hours before

Local storm report, Apr 4, 7:14 PM CST, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
814 PM CDT WED APR 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     TORNADO          8 SW DE KALB            33.43N 94.71W
04/03/2012                   BOWIE              TX   NWS STORM SURVEY

            A TORNADO TOUCHED DOWN 8 MILES SW OF DE KALB TX...JUST
            WEST OF CR 4306 WHERE A FEW TREES WERE SNAPPED AND
            UPROOTED. THE TORNADO CROSSED CR 4306 AND CONTINUED ENE
            REMAINING OVER OPEN COUNTRY WHERE MORE TREES WERE SNAPPED
            AND UPROOTED. THE TORNADO LIFTED JUST WEST OF THE
            INTERSECTION OF CR 4305 AND US 259. MAXIMUM WINDS WERE
            65- 75 MPH...LENGTH 2.3 MILES...AND WIDTH OF 50 YARDS.

&&

ITO
Local storm report, Apr 4, 7:14 PM CST, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SHREVEPORT LA
814 PM CDT WED APR 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     TORNADO          8 SW DE KALB            33.43N 94.71W
04/03/2012                   BOWIE              TX   NWS STORM SURVEY

            AN EF0 TORNADO TOUCHED DOWN 8 MILES SW OF DE KALB TX...
            JUST WEST OF CR 4306 WHERE A FEW TREES WERE SNAPPED
            AND UPROOTED. THE TORNADO CROSSED CR 4306 AND CONTINUED
            ENE REMAINING OVER OPEN COUNTRY WHERE MORE TREES WERE
            SNAPPED AND UPROOTED. THE TORNADO LIFTED JUST WEST OF
            THE INTERSECTION OF CR 4305 AND US 259. MAXIMUM WINDS
            WERE 65- 75 MPH...LENGTH 2.3 MILES...AND WIDTH OF 50
            YARDS.

&&

ITO
Local storm report, Apr 4, 7:18 PM CST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
818 PM CDT WED APR 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     TORNADO          1 ESE RODESSA           32.97N 93.98W
04/03/2012                   CADDO              LA   NWS STORM SURVEY

            AN EF0 TORNADO TOUCED DOWN 1 MILE ESE OF RODESSA
            LA...ALONG PITTS ROAD WHERE AN OUTBUILDING WAS DAMAGED
            AND TREES WERE SNAPPED. THE TORNADO CONTINUED
            ENE...UPROOTING 2 LARGE TREES...WITH ONE FALLING ON A
            BUILDING ALONG RODESSA CHURCH ROAD. MORE TREES WERE
            SNAPPED ALONG THE PATH...BEFORE LIFTING AROUND ATLANTA
            MIRA ROAD. MAXIMUM WINDS WERE 65 - 75 MPH...LENGTH WAS
            3.1 MILES...AND THE WIDTH WAS 50 YARDS.

&&

ITO
Special weather statement, Apr 4, 11:25 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1225 AM CDT THU APR 5 2012

ARZ073-050615-
UNION-
1225 AM CDT THU APR 5 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 115 AM CDT...FOR THE FOLLOWING
COUNTY...

IN SOUTH CENTRAL ARKANSAS...
     UNION...

INCLUDING THE FOLLOWING LOCATIONS...
     CALION...HUTTIG...LAPILE...LAWSON...STRONG AND URBANA...

AT 1224 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF LAWSON...OR 9
MILES SOUTHEAST OF EL DORADO...MOVING EAST AT 15 MPH.

DIME SIZE HAIL IS EXPECTED WITH THIS STORM.

05
Special weather statement, Apr 5, 12:00 AM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
100 AM CDT THU APR 5 2012

LAZ005-012-013-050700-
BIENVILLE-JACKSON-LINCOLN-
100 AM CDT THU APR 5 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 200 AM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTH CENTRAL LOUISIANA...
     LINCOLN AND JACKSON...
IN NORTHWEST LOUISIANA...
     BIENVILLE...

INCLUDING THE FOLLOWING LOCATIONS...
     GRAMBLING...

AT 100 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 13 MILES EAST OF RINGGOLD...OR 22
MILES WEST OF JONESBORO...MOVING EAST AT 25 MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

05

The radar

The Shreveport radar (KSHV), 113 km away, was scanning. The volume nearest the first event began at 06:14 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Lincoln

When
April 5, 12:15 AM CST
Where
Lincoln County, 0.9 mi NW of Ruston
Reported by
COOP Observer
Coordinates
32.530, -92.640

Funnel cloud was spotted between Hwys. 33 and 167 in north Ruston, Louisiana.

Hail, Lincoln

When
April 5, 12:40 AM CST
Where
Lincoln County, 0.58 mi W of Dubach
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.700, -92.660

Hail, Union

When
April 5, 3:52 AM CST
Where
Union County, Farmerville
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
32.770, -92.400

Hail fell on the south side of Farmverville...ranging in size from quarters to silver dollars.

Hail, Ouachita

When
April 5, 4:38 AM CST
Where
Ouachita County, 0.9 mi SE of Deshard
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
32.690, -92.060

Hail, Caddo

When
April 5, 5:53 AM CST
Where
Caddo County, 0.69 mi S of Jewella
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
32.470, -93.800

Hail was reported in Southern Hills on the south side of town off of Kingston Road.

Hail, Union

When
April 5, 6:09 AM CST
Where
Union County, Farmerville
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
32.770, -92.400

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2012Every state in 2012This day in weather historyWarnings in Louisiana, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 364555, 364556, 364557, 364558, 364559, 364560.